i was put on Depakote 250mg 3x day... was on for approx 1 month..blood tests sd levels low..the drug did not agree w/ me & I wanted off but Doc dbld my dose..stayed on that approx 2 weeks..blood tests still low levels..I stopped 7 days ago. Feel bad today... could this still be in my system & how will that help my condition..I also take Lexapro, trazodone, Adderall... Please advise..Thank you
Major Depressive Disorder - how does Depakote help w/ ADHD & depression?
- 25 Feb 2018 by drugs4info2
- 27 February 2018
- depakote, depression, attention-deficit hyperactivity disorder (adhd), dosage, blood test, disorder, blood, drug
Added 27 Feb 2018:
Thank you Wildcat & DocSaleh...very good advice...If Depakote requires a blood level check, does Lexapro & Trazadone need to be monitored as well? You see, my primary Physician had kept me on Adderall & Trazadone for over 13 years & I was on Prozac until approx. 1 year ago then she switched me to Lexapro. I honestly don't know WHAT is wrong w/ me but I do know I feel horrible EVERY day, esp. in A.M. I have been suffering w/ severe pain in my hip ( I had back surgery approx 3 months ago & that did not help) now, I am facing a total hip replacement in April. I told the new M.D. who decided to throw these Depakotes down me w/out considering my mood: anger, impatience, crying, anxiety & ADHD that were so "out of control" (per my Primary Doc.) for the last 8 months had MUCH to do w/ my excruciating pain..but, he would not hear me..instead, he doubled my dose...THAT is why I stopped. Granted I have many emotional issues but I worry of the side effects of Dep..is hair loss one?? Sorry for rambling but I am at my wits end w/ these Doctors simply calling the shots & NOT letting me get any real info re how this will even help me. Your info was of great help to me. I KNOW AFTER MY SURGERY MY PAIN WILL GO AWAY (I HOPE) but I will still have mental issues & ANY suggestions as to what I can do about it will be GREATLY appreciated!! Many thanks, P.
Hi, drugs4info! Depakote is actually an anticonvulsant drug that is useful in the treatment of Bipolar disorder and Major Depressive disorder. It has a relatively short half life and should be out of your system in about 3 days. I wonder if you're feeling bad for some other reason.
It is dosed initially at 750mg/day, but must be increased to therapeutic levels in gradual increments. This may differ with each person; for instance I take 2000mg/day and am in the low therapeutic range. Fortunately, I've had no side effects and I've been taking it for almost a year.
I hope you stopped with your doctor's knowledge and that you'll be able to find a more suitable medication. Depression is a major component of Bipolar disorder and many psychiatrists see ADHD frequently in Bipolar patients. Perhaps that is why your doctor chose to prescribe Depakote.
Best regards, Wildcat
Depakote is a mood stabilizer. It is not for treating depression, but rather it has been added to your prescription to balance the effects of other meds you are taking for your depression and ADHD.
I advise you to talk to your psychiatrist before stopping any medication in your prescription.
And; depression and any other psychiatric disorder takes time to go away; the meds also need more time to show desirable effects.
Based on your write up I am wondering why are you not seeing a psychiatrist? Are you having any of the following issues: changes in blood pressure, increased heart rate, fever, excessive sweating, shivering or shaking, blurred vision, muscle spasm or stiffness, tremor, lack of coordination, stomach cramp, nausea, vomiting, and diarrhea. How are your potassium and magnesium levels? I hope you realize that you are taking two (2) antidepressants and five (5) Central Nervous System drugs. I would strongly recommend that you see a psychiatrist based on your complaints and drug selection. If you are already seeing a psychiatrist I would recommend you get a second and possibly third opinion due to the duration of your symptoms.
- Depakote Information for Consumers
- Depakote Information for Healthcare Professionals (includes dosage details)
- Side Effects of Depakote (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 24 Dec 2010 • 2 answers
Updated 14 Apr 2015 • 2 answers
Updated 1 Jul 2017 • 1 answer
Updated 9 Nov 2017 • 1 answer
Updated 26 Dec 2018 • 3 answers